Alert archive / Oregon / High Surf Advisories in 2014
High Surf Advisory 2, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Mar 15, 2014, 2:46 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 16, 2014, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2014, 2:46 PM PDT (21:46 UTC)
- In effect from
- Mar 16, 2014, 11:00 AM PDT
- Expired
- Mar 16, 2014, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809 WHUS46 KMFR 152146 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 246 PM PDT SAT MAR 15 2014 ...HIGH SURF ALONG THE SOUTH OREGON COAST SUNDAY... .A LARGE AND POWERFUL SWELL TRAIN ORIGINATING FROM STORMS IN THE GULF OF ALASKA WILL ARRIVE ALONG THE SOUTH OREGON COAST SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY EVENING. THIS WILL CREATE LARGE BREAKERS IN THE SURF ZONES AND WAVES MAY RUN UNUSUALLY HIGH UP ONTO BEACHES. ORZ021-022-161215- /O.NEW.KMFR.SU.Y.0002.140316T1800Z-140317T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 246 PM PDT SAT MAR 15 2014 ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY. * WAVES AND SURF...LARGE OFFSHORE SWELLS WILL RESULT IN BREAKER HEIGHTS OF 22 TO 25 FEET. * TIMING...HAZARDOUS SURF CONDITIONS WILL BEGIN LATE SUNDAY MORNING AND CONTINUE THROUGH LATE SUNDAY EVENING. THE GREATEST POTENTIAL FOR WAVES TO RUN UP ON BEACHES AND OVERWASH JETTIES WILL BE EARLY SUNDAY AFTERNOON AND LATE SUNDAY EVENING AS LARGE SWELL COINCIDES WITH HIGH TIDES. * AREAS AFFECTED: THE ENTIRE COASTLINE WILL BE SUSCEPTIBLE TO HIGH SURF. HOWEVER...THE WORST CONDITIONS WILL OCCUR AT WEST AND NORTHWEST FACING BEACHES...ESPECIALLY FROM CAPE BLANCO NORTH. * IMPACTS...THESE LARGE BREAKING WAVES WILL CREATE HAZARDOUS CONDITIONS IN AND NEAR THE SURF ZONE. WAVES MAY RUN WELL UP ONTO AREA BEACHES WITH THE GREATEST RUN UP AROUND THE TIME OF HIGH TIDE. KEEP A SAFE DISTANCE FROM THE SURF AND NEVER TURN YOUR BACK ON THE OCEAN. STAY OFF OF JETTIES AND ISOLATED BEACH AREAS...ESPECIALLY AS THE TIDE IS COMING IN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WRIGHT
3 follow-up statements
896 WHUS46 KMFR 161031 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 331 AM PDT SUN MAR 16 2014 ...HIGH SURF ALONG THE SOUTH OREGON COAST TODAY... .A LARGE AND POWERFUL SWELL TRAIN ORIGINATING FROM STORMS IN THE GULF OF ALASKA WILL ARRIVE ALONG THE SOUTH OREGON COAST THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THIS WILL CREATE LARGE BREAKERS IN THE SURF ZONES AND WAVES MAY RUN UNUSUALLY HIGH UP ONTO BEACHES. ORZ021-022-162245- /O.CON.KMFR.SU.Y.0002.140316T1800Z-140317T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 331 AM PDT SUN MAR 16 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... * WAVES AND SURF...LARGE OFFSHORE SWELLS WILL RESULT IN BREAKER HEIGHTS OF 22 TO 25 FEET. * TIMING...HAZARDOUS SURF CONDITIONS WILL BEGIN LATE THIS MORNING AND CONTINUE THROUGH LATE THIS EVENING. THE GREATEST POTENTIAL FOR WAVES TO RUN UP ON BEACHES AND OVERWASH JETTIES WILL BE EARLY THIS AFTERNOON AND LATE THIS EVENING WHEN LARGE SWELL COINCIDES WITH HIGH TIDES. * AREAS AFFECTED: THE ENTIRE COASTLINE WILL BE SUSCEPTIBLE TO HIGH SURF. HOWEVER...THE WORST CONDITIONS WILL OCCUR AT WEST AND NORTHWEST FACING BEACHES...ESPECIALLY FROM CAPE BLANCO NORTH. * IMPACTS...THESE LARGE BREAKING WAVES WILL CREATE HAZARDOUS CONDITIONS IN AND NEAR THE SURF ZONE. WAVES MAY RUN WELL UP ONTO AREA BEACHES WITH THE GREATEST RUN UP AROUND THE TIME OF HIGH TIDE. KEEP A SAFE DISTANCE FROM THE SURF AND NEVER TURN YOUR BACK ON THE OCEAN. STAY OFF OF JETTIES AND ISOLATED BEACH AREAS...ESPECIALLY AS THE TIDE IS COMING IN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
655 WHUS46 KMFR 162140 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 240 PM PDT SUN MAR 16 2014 ...HIGH SURF ALONG THE SOUTH OREGON COAST TODAY... .A LARGE AND POWERFUL SWELL TRAIN THAT ORIGINATED FROM STORMS IN THE GULF OF ALASKA WILL CONTINUE TO IMPACT THE SOUTH OREGON COAST THROUGH THIS EVENING. THIS WILL CREATE LARGE BREAKERS IN THE SURF ZONES AND WAVES MAY RUN UNUSUALLY HIGH UP ONTO BEACHES. ORZ021-022-170600- /O.CON.KMFR.SU.Y.0002.000000T0000Z-140317T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 240 PM PDT SUN MAR 16 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET WILL CONTINUE THROUGH THIS EVENING. CONDITIONS WILL IMPROVE TONIGHT AS SWELLS DIMINISH. * AREAS AFFECTED: THE ENTIRE COASTLINE WILL BE SUSCEPTIBLE TO HIGH SURF. HOWEVER...THE WORST CONDITIONS WILL OCCUR AT WEST AND NORTHWEST FACING BEACHES...ESPECIALLY FROM CAPE BLANCO NORTH...AND AROUND THE TIME OF HIGH TIDE. * IMPACTS...WAVES WASHING OVER JETTIES HAS BEEN OBSERVED THIS AFTERNOON...ESPECIALLY AROUND HIGH TIDE. THIS WILL CONTINUE INTO THE EVENING AND MAY INCREASE BRIEFLY AGAIN AT HIGH TIDE LATE THIS EVENING. WAVES WILL ALSO BE CAPABLE OF RUNNING WELL UP ONTO BEACHES. STAY OFF JETTIES...KEEP A SAFE DISTANCE FROM THE SURF...AND NEVER TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WRIGHT
210 WHUS46 KMFR 170558 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1058 PM PDT SUN MAR 16 2014 ORZ021-022-170700- /O.EXP.KMFR.SU.Y.0002.000000T0000Z-140317T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1058 PM PDT SUN MAR 16 2014 ...HIGH SURF ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Mar 15, 2:45 PM PDT, 1 minute earlier.
Area forecast discussion, Mar 15, 2:45 PM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PDT SAT MAR 15 2014
...UPDATED FOR HIGH SURF ADVISORY SUNDAY...
.SHORT TERM...AN UPPER LEVEL RIDGE WILL PERSIST OVER THE AREA
TONIGHT AND WEAKEN FROM THE NORTH ON SUNDAY. THE RIDGE WILL
BRING CONTINUED WARM AND DRY CONDITIONS TO INLAND AREAS ON SUNDAY.
ALONG THE COAST EXPECT CONTINUED AREAS OF CLOUDS. THEN A FAST
MOVING AND COLD UPPER TROUGH WILL MOVE ACROSS THE AREA SUNDAY
EVENING THROUGH MONDAY MORNING. THIS SYSTEM WILL BRING BREEZY
SOUTHWEST WINDS SUNDAY AFTERNOON AND NIGHT...WITH RAIN AND SNOW
SUNDAY EVENING AND NIGHT. BEHIND THE FRONT EXPECT MUCH COOLER
TEMPERATURES ON MONDAY ALONG WITH SOME LIGHT SHOWERS.
MODELS ARE IN GOOD AGREEMENT ON THE TIMING AND POSITION OF THE
UPPER TROUGH THAT WILL APPROACH THE COAST SUNDAY AFTERNOON AND
THEN MOVE INLAND SUNDAY EVENING THROUGH EARLY MONDAY MORNING.
THE TROUGH WILL BRING A FRONT ACROSS THE AREA SUNDAY NIGHT. AHEAD
OF THIS FRONT MODELS AND GUIDANCE ARE INDICATING INCREASED
SOUTHWEST WINDS SUNDAY AFTERNOON AND SUNDAY NIGHT. EXPECT WINDY
CONDITIONS TO DEVELOP IN THE MOUNTAINS AND FOR AREAS EAST OF THE
CASCADES. MODELS INDICATED THAT A 50 KT JET AT 700 MB WILL MOVE
ACROSS THE AREA SUNDAY EVENING AND NIGHT. AS THIS JET MOVES
OVERHEAD EXPECT WINDS TO INCREASE SUNDAY AFTERNOON INTO SUNDAY
EVENING...CONTINUING INTO SUNDAY NIGHT...WITH STRONGEST WINDS FROM
THE CASCADES EAST AND INTO THE SUMMER LAKE AREA WHERE GUSTS OF 45
MPH ARE EXPECTED.
PRECIPITATION IS FORECAST TO REACH THE COAST AND SPREAD INTO
WESTERN DOUGLAS COUNTY BY SUNDAY EVENING, THEN SPREAD INLAND
ACROSS THE AREA SUNDAY NIGHT. MODERATE PRECIPITATION IS EXPECTED
FROM THE CASCADES WEST WITH MAINLY LIGHT PRECIPITATION EAST OF THE
CASCADES AND OVER NORTHERN CALIFORNIA. AS THE UPPER TROUGH SHIFTS
EASTWARD ON MONDAY EXPECT LIGHT SHOWERS TO LINGER OVER THE AREA,
MAINLY DURING THE MORNING. MODELS ARE ALSO SHOWING GOOD AGREEMENT
ON SNOW LEVELS QUICKLY LOWERING SUNDAY NIGHT. INITIALLY SUNDAY
EVENING, EXPECT SNOW LEVELS AROUND 5000 TO 6000 FEET AS
PRECIPITATION BEGINS TO SPREAD INLAND...WITH SNOW LEVELS LOWERING
TO 3000 TO 4000 FEET LATE SUNDAY EVENING THEN DOWN TO 2500 TO 3000
FEET SUNDAY NIGHT INTO MONDAY MORNING. THIS IS EXPECTED TO BRING
AROUND 2 TO 5 INCHES OF SNOW TO THE SOUTHERN OREGON CASCADES WITH
1 TO 3 INCHES FOR THE SISKIYOUS AND FOR MOUNTAINS WEST OF THE
CASCADES, MAINLY ABOVE 3000 FEET. EAST OF THE CASCADES
PRECIPITATION IS EXPECTED TO BE LIGHT, BEGINNING AS RAIN AND
CHANGING TO SNOW FOR MANY AREAS LATE IN THE NIGHT INTO MONDAY
MORNING. SNOW ACCUMULATION AMOUNTS ARE EXPECTED TO RANGE FROM A
TRACE TO UP TO AN INCH EAST OF THE CASCADES.
ON MONDAY LIGHT SHOWERS ARE EXPECTED OVER THE AREA WITH THE BEST
CHANCE FOR SHOWER ACTIVITY ALONG THE SOUTHERN OREGON CASCADES AND
FOOTHILLS. THEN SHOWERS WILL DIMINISH DURING THE AFTERNOON INTO
THE EARLY EVENING. TEMPERATURES WILL BE MUCH COLDER MONDAY, WITH
HIGHS IN THE 50S FOR VALLEYS WEST OF THE CASCADES AND IN THE 40S
EAST OF THE CASCADES.
BEHIND THE TROUGH...A HIGH PRESSURE RIDGE WILL BUILD INTO THE
AREA MONDAY NIGHT AND TUESDAY WITH WEAK SYSTEMS MOVING OVER THE
TOP OF THE RIDGE. TEMPERATURES WILL REMAIN COLD THROUGH TUESDAY
MORNING AND EXPECT LOW TEMPERATURES TO BE A FEW DEGREES BELOW
SEASONAL NORMS WITH LOWS IN THE LOW TO MID 30S WEST OF THE
CASCADES AND IN THE LOW 20S EAST OF THE CASCADES. ON TUESDAY
AFTERNOON...MAINLY SUNNY SKIES AND WARMER AIR WILL BRING HIGHS
RANGING FROM 50 TO THE LOW 60S ACROSS THE AREA.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
WE'LL STILL BE IN BETWEEN SYSTEMS, SO WEDNESDAY WILL START OUT DRY.
BUT A 110+KT JET OVER THE NORTHEAST PACIFIC OCEAN WILL BE AIMED AT
THE PACIFIC NORTHWEST. THIS WILL ALLOW ANOTHER UPPER LEVEL TROUGH
AND SHORT WAVE TO MOVE THROUGH WASHINGTON AND NORTHERN OREGON LATER
WEDNESDAY THROUGH WEDNESDAY NIGHT WITH A SURFACE COLD FRONT PASSING
THROUGH THE MEDFORD CWA. SOME LIGHT PRECIPITATION WILL PROBABLY
REACH THE COAST LATER WEDNESDAY AFTERNOON, THEN SPREAD EASTWARD TO
THE CASCADES AT NIGHT. PRECIPITATION CHANCES DECREASE TO SLIGHT
SOUTH AND EAST OF THE MOUNTAINS. A SHOT OF COOLER AIR WILL MOVE IN
BEHIND THE FRONT THURSDAY MORNING LOWERING SNOW LEVELS DOWN TO ABOUT
3000 FEET WEST OF THE CASCADES. MOIST ONSHORE FLOW IN A COOL,
POST-FRONTAL SHOWERY REGIME WILL PERSIST THURSDAY ALONG AND WEST OF
THE CASCADES, SO WE'VE KEPT SLIGHT CHANCE TO CHANCE POPS IN THE
FORECAST THERE...BUT WITH LITTLE OR NO CHANCE SOUTH AND EAST OF THE
MOUNTAINS.
THE FLOW REMAINS MORE/LESS ZONAL ACROSS THE AREA LATE IN THE WEEK
INTO NEXT WEEKEND. BUT, WE HAVE MADE SOME ADJUSTMENTS DURING THIS
TIME FRAME AS THE MODELS HAVE COME MORE IN LINE DEPICTING THE MAIN
JET ENERGY STAYING WELL TO OUR NORTH. AT THE SAME TIME, SURFACE HIGH
PRESSURE BUILDS OFFSHORE AND SOME SEMBLANCE OF A THERMAL TROUGH
DEVELOPS IN NORTHERN CALIFORNIA. THE RESULT HAS BEEN AN ACROSS THE
BOARD REDUCTION IN POPS WITH JUST SLIGHT CHANCES REMAINING ACROSS
PARTS OF THE NORTH COAST AND THE UMPQUA...AND EVEN THERE IT'S
QUESTIONABLE ANYTHING HAPPENS AT ALL. OVERALL, AFTER THE COOL DOWN
THURSDAY, THERE SHOULD BE A MODERATION IN TEMPERATURES BACK TO NEAR
THE SEASONAL AVERAGES. SPILDE
&&
.AVIATION...BASED ON THE 15/18Z TAF CYCLE...ONSHORE FLOW WILL ALLOW
IFR CIGS TO HUG THE IMMEDIATE COAST THIS AFTERNOON. CIGS MAY ONLY
BRIEFLY SCATTER OUT NEAR KOTH LATE THIS AFTERNOON, BUT THESE WILL
LIKELY FILL IN RAPIDLY AGAIN THIS EVENING. THE REMAINDER OF THE AREA
WILL REMAIN VFR, THOUGH PATCHY IFR FOG/LOW CLOUDS MAY REDEVELOP OVER
THE UMPQUA BASIN FOR A FEW HOURS AROUND SUNRISE. SPILDE
&&
.MARINE...LIGHT SOUTH WINDS AND MODERATE WEST SWELL WILL CONTINUE
THROUGH SATURDAY NIGHT. A LARGE SWELL TRAIN (16-18 FEET) WILL ARRIVE
SUNDAY MORNING AND CONTINUE THROUGH SUNDAY EVENING. AT THE SAME
TIME, SOUTH WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT.
WINDS WILL REACH SMALL CRAFT ADVISORY LEVELS OVER THE NORTHERN
WATERS BY SUNDAY AFTERNOON AND EVENING. THERE MAY EVEN BE A BRIEF
COASTAL JET WITH NEAR GALE FORCE WINDS NORTH OF CAPE BLANCO SUNDAY
EVENING JUST PRIOR TO THE FRONTAL PASSAGE. THESE WINDS WILL CREATE
WIND WAVES THAT WHEN COMBINED WITH THE LARGE SWELL, WILL PUSH SEAS
TO AROUND 20 FEET SUNDAY AFTERNOON AND EVENING. WINDS AND SWELL WILL
DECREASE SUNDAY NIGHT BUT COMBINED SEAS WILL REMAIN ELEVATED THROUGH
MONDAY. NORTH GALES AND VERY STEEP SEAS ARE POSSIBLE OVER THE
SOUTHERN WATERS TUESDAY AS HIGH PRESSURE MOVES IN TO THE NORTH AND
STRONG LOW PRESSURE DEVELOPS OVER CALIFORNIA. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 11 AM TO 11 PM PDT SUNDAY FOR
ORZ021-022.
WIND ADVISORY FROM 2 PM SUNDAY TO 5 AM PDT MONDAY FOR
ORZ030-031.
CA...WIND ADVISORY FROM 2 PM SUNDAY TO 5 AM PDT MONDAY FOR CAZ085.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM TO
11 PM PDT SUNDAY FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 5 AM TO 11 PM PDT SUNDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT MONDAY
FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 PM SUNDAY TO 11
PM PDT MONDAY FOR PZZ350-370.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:57 PM PDT | Wind Advisory | MFR | Klamath, Lake | 39 hr |
| Mar 15, 2:13 PM PDT | Hazardous Seas Warning | MFR | 33 hr | |
| Mar 15, 2:13 PM PDT | Small Craft Advisory for Winds | MFR | 33 hr | |
| Mar 15, 2:13 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 3 days |
Nearby
High Surf Advisories in Oregon, 2014Every high surf advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.